Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Honolulu, HI

February 22, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 22, 2018, 3:10 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2018, 3:10 PM HST (01:10 UTC)
Expired
Feb 22, 2018, 6:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 31 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

668 
WGHW50 PHFO 230110
FFWHFO
HIC007-230400-
/O.NEW.PHFO.FF.W.0012.180223T0110Z-180223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
310 PM HST THU FEB 22 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 600 PM HST

* At 304 PM HST, the Hanalei River gage indicated that water levels 
  have gone above the threshold that would result in flooding on 
  Kuhio Highway near the Hanalei Bridge. Moderate to heavy rain also 
  continues over the upper slopes of the island.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
  Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
  Wailua Homesteads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 600 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2211 15930 2205 15934
      2199 15933 2198 15934 2201 15960 2217 15967
      2223 15956 2221 15951 2223 15949 2222 15943
      2224 15940

$$

Kodama
1 follow-up statement
215 
WGHW70 PHFO 230217
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
417 PM HST THU FEB 22 2018

HIC007-230400-
/O.CON.PHFO.FF.W.0012.000000T0000Z-180223T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
417 PM HST THU FEB 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

At 408 PM HST...the Kauai Emergency Management Agency reported that 
water from Hanalei River has covered one lane of Kuhio Highway. 
Radar indicated that heavy rainfall over north Kauai has also 
increased over north Kauai with rates of 1 to 2 inches per hour. 
This should keep water levels in Hanalei River elevated for several 
hours. 

Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Wailua, Hanalei, Na Pali State Park,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Haena and
Wailua Homesteads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 600 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2211 15930 2205 15934
      2199 15933 2198 15934 2201 15960 2217 15967
      2223 15956 2221 15951 2223 15949 2222 15943
      2224 15940

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:58 AM HST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 22, 9:58 AM HST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Thu Feb 22 2018

.SYNOPSIS...
Low pressure at the surface and aloft to the west of the islands
will continue to draw moist tropical air over the islands the next
few days. This will lead to periods of heavy rain and possible
thunderstorms into the weekend. There may be some improvement
later in the weekend as the low pressure shifts very slowly
westward.

&&

.DISCUSSION...
A broad surface trough is located about 300 mi W of Kauai, and a
large, strong 1041 mb surface high is centered about 1800 mi to
the NNE of the islands. Neither of these systems is budging much,
keeping us stuck in an increasingly moist and unstable ESE flow at
the surface. An upper low out to our NW is maintaining relatively
cold air aloft over the islands, and the tropical moisture
undercutting the cold air aloft is making the local airmass quite
unstable. This is fueling a large area of showers and a few
embedded thundershowers south of the islands extending across Maui
and the Big Island.

This pattern is only going to evolve very slowly with time. What
makes this a very tricky forecast is that we will be on the edge
of what is likely to be even more active weather out to our west.
Through at least Friday, our concern for heavy rain and flash
flooding is maximized over the E and SE facing slopes and mauka
sections of each island where the low level flow will focus
orographic lift. In addition, these areas are starting off with
saturated antecedent conditions from last weekend's heavy rains.
This is not to say that other areas won't have heavy rain and
flash flooding, however, and the risk is high enough to maintain
the statewide Flash Flood Watch through at least Friday.

The surface trough is expected to sharpen with time as the high to
the NE shoves it's way south. This will eventually pull the axis
of heaviest rain to the W of the islands. When exactly this
happens is still very uncertain, and the models continue to
struggle mightily with this. We may have to extend the Flash Flood
Watch into the weekend, but confidence is not yet high enough to
do so at the moment. One thing that we can say is that the threat
will linger the longest for Kauai.

We will remain in relatively moist SE flow into the middle of next
week. Total precipitable water remains above normal in the
guidance but not quite as moist as the next couple of days are
showing. The models are showing the strong NE Pacific high
building southward and increasing the pressure gradient over the
islands, with rather strong background winds from a fairly
unusual ESE or SE direction by the middle of next week.

&&

.AVIATION...
The atmosphere will be moist and unstable through at least
tonight. A strong mid to upper level trough to the west of state
is gradually drawing up an area of deep moisture toward the
islands from the southwest. Meanwhile, east to east-southeast low
level winds continue to focus rainfall along windward and SE
facing slopes.

Multiple AIRMETS are in place and will likely remain posted
through at least tonight. Expect widespread MVFR conditions
across island terrain and E to SE facing slopes, and periods of
IFR conditions in heavy showers and thunderstorms will be
possible anywhere. As a result, AIRMET SIERRA is in place for
mountain obscuration for portions of all islands. Light icing will
be possible in the middle and high clouds. This is mentioned in
the AIRMET bulletin, but conditions are expected to remain below
the AIRMET threshold. Also, AIRMET TANGO remains posted for mid
level turbulence. Guidance shows the likelihood of this turbulence
decreasing, and without any supporting observations, this AIRMET
will probably be cancelled today.

&&

.MARINE...
Ample moisture and an upper level low just west of the state will
aide in the development of heavy showers and thunderstorms today.
Most activity will move into the area from the south. Coastal
water areas can expect to experience periods of reduce
visibility, gusty winds, and rough seas in any of these shower or
thunderstorm areas. Special Marine Warnings may need to be issued
on a case by case basis today. The threat for heavy showers and
thunderstorms will gradually shift north and west into Saturday.

The current northwest swell will hold today, with surf heights
below advisory levels. After this swell fades tonight into the
weekend, long term guidance does not favor another west-
northwest/northwest swell through at least next week.

Persistent strong high pressure northeast of the state will
continue to produce an area of strong winds directed towards the
area. A lingering surface trough, just west of the offshore
waters will help to force a more southeast wind pattern for the
state. The east-southeast/southeast winds are expected to start to
increase around the state today, and remain elevated through most
of next week. Model guidance continues to show the potential of
winds reaching gale force strength by the middle of next week.
The strongest winds will be around the Big Island and windward
waters of the smaller islands, continuing to favor the more
unusual southeast direction. The swell generated from these winds
will produce elevated surf along east- facing shores. A High Surf
Advisory will likely be needed for these areas by early Friday
morning and could potentially reach warning levels by the middle
of next week. The combination of the elevated seas and increased
winds will produce Small Craft Advisory conditions starting this
evening, mainly for the channels and exposed windward waters.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Weather Advisory until 6 PM HST Friday for Big Island
Summits.

&&

R Ballard/Wroe/EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:18 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 22, 3:54 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao12 hr
Feb 22, 3:54 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao6 days
Feb 22, 4:02 PM HSTSmall Craft AdvisoryHFO20 days
Feb 22, 5:43 PM HSTFlash Flood WarningHFOKauai8 hr
Feb 23, 12:45 PM HSTWind AdvisoryHFOHawaii26 hr
Feb 23, 1:26 PM HSTGale WarningHFO14 hr
Feb 23, 1:26 PM HSTSmall Craft AdvisoryHFO19 days

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.